Thunderstorm Wind, Fergus
- When
- July 13, 6:05 PM MST
- Where
- Fergus County, 16 mi NW of Winifred
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.717, -109.617
A severe thunderstorm produced a wind gust to 60 mph at Winifred 16NW. The storm caused numerous whitecaps on the Missouri River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced a wind gust to 60 mph at Winifred 16NW. The storm caused numerous whitecaps on the Missouri River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 13, 4:20 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT WED JUL 13 2005
UPDATED AVIATION SECTION
.DISCUSSION...
TONIGHT...AN UPPER LEVEL SHORT WAVE TROUGH WILL CROSS NORTHERN
MONTANA AND REFLECT A COLD FRONT DOWN TO THE SURFACE. ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THE STORMS THAT DEVELOP WILL BE HIGH BASED AND HAVE THE
POTENTIAL TO PRODUCE STRONG STRAIGHT LINE WINDS. A MARGINAL HAIL
THREAT WILL ALSO EXIST THIS EVENING AS STRONGER MIDDLE LEVEL SHEAR
OVERSPREADS THE STATE. LOWER LEVEL PRESSURE GRADIENTS WILL TIGHTEN
UP OVER THE PLAINS...WITH A PERIOD OF BRISK WEST TO NORTHWEST WINDS
EXPECTED BEHIND THE FRONT.
THURSDAY THROUGH FRIDAY...UPPER LEVEL RIDGING WILL COMMENCE OVER
THE REGION BEHIND THE DEPARTING SHORT WAVE TROUGH. LARGE SCALE
SUBSIDENCE WILL LEAD TO MOSTLY CLEAR SKIES AND DRY WEATHER ACROSS
ALL OF WESTERN AND CENTRAL MONTANA. TEMPERATURES TOMORROW WILL BE
FAIRLY CLOSE TO NORMAL BEHIND THE PACIFIC COLD FRONT. TEMPERATURES
WILL THEN BE MUCH WARMER ON FRIDAY AS THICKNESSES INCREASE ACROSS
THE FORECAST AREA. SCHAUMANN
FRIDAY NIGHT THROUGH MONDAY NIGHT...MOST MEDIUM RANGE MODELS
CONTINUE TO BE IN AGREEMENT THROUGH THIS PERIOD...WITH LITTLE
CHANGE IN FORECAST PATTERN. 13/00Z GFS IS OUTLIER...SHOWING A MUCH
DEEPER TROUGH THAN THE REST. THE SYSTEM APPROACHING MONTANA FROM
THE GULF OF ALASKA MOVES INTO THE STATE FRIDAY NIGHT INTO SATURDAY
WITH AN ASSOCIATED COLD FRONT MOVING THROUGH THE STATE. THIS WILL
BRING A CHANCE OF THUNDERSTORMS TO THE STATE WITH BREEZY WESTERLY
WINDS DEVELOPING BEHIND THE FRONT. AS THE SYSTEM EXITS THE AREA
SUNDAY AFTERNOON INTO SUNDAY NIGHT...THE RESULTING NORTHWEST FLOW
AND SLOW DRYING OF THE AIRMASS WILL GRADUALLY DECREASE THE WINDS
AND THE CHANCE FOR SHOWERS AND THUNDERSTORMS. DRY CONDITIONS WILL
PREVAIL MONDAY AND MONDAY NIGHT AS WEAK UPPER LEVEL RIDGING
RETURNS TO THE AREA. TEMPERATURES WILL ALSO COOL TO NEAR NORMAL
FOR SATURDAY THROUGH MONDAY NIGHT WITH THE PASSAGE OF THE SYSTEM.
COULSTON
TUESDAY AND WEDNESDAY...GFS MADE A SIGNIFICANT CHANGE DURING THIS
MODEL RUN AND IS SUSPECT. GFS INDICATES A CLOSED LOW IN THE UPPER
LEVEL TROUGH AND A MUCH SLOWER PROGRESSION OF THE SYSTEM. ECMWF IS
SIMILAR TO THE PREVIOUS GFS RUN AND FOR NOW LOOKS MORE REASONABLE.
ECMWF HAS A BROAD FLAT RIDGE OVER THE REGION DURING THIS PERIOD.
THIS RESULTS IN DRY AND WARM FORECAST FOR THE CWA...WITH HIGH
TEMPERATURES IN THE UPPER 80S TO LOWER 90S FOR MUCH OF THE CWA. EK
&&
.AVIATION...
UPDATED AT 2320Z.
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD EXCEPT NEAR STRONG
THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF LINE
FROM HAVRE TO GREAT FALLS TO BOZEMAN WITH ISOLATED SEVERE STORMS
POSSIBLE THROUGH THE EVENING. THUNDERSTORMS WILL MOVE EAST THE AREA
BY 06Z. WINDS WILL INCREASE TO 20 TO 30 KNOTS OVER PORTIONS OF NORTH
CENTRAL MONTANA AS A COLD FRONT MOVES ACROSS THE AREA DURING THE
EVENING HOURS. THOMSON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 83 53 91 / 20 0 0 0
CTB 49 82 50 88 / 10 0 0 0
HLN 59 87 55 95 / 20 0 0 0
BZN 50 85 47 92 / 20 0 0 0
WEY 42 78 39 82 / 20 0 0 10
DLN 50 85 49 92 / 10 0 0 10
HVR 57 86 53 94 / 30 0 0 0
LWT 53 81 52 89 / 30 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 636 IN EFFECT UNTIL 11 PM MDT THIS EVENING
FOR ZONES 15-47-50-51-54-55.
&&
SHORT TERM...SCHAUMANN
LONG TERM...COULSTON
AVIATION...THOMSON
WEATHER.GOV/GREATFALLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 517 AM MDT WED JUL 13 2005 MTZ008>015-044>055-141130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 517 AM MDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 254 PM MDT WED JUL 13 2005 MTZ015-047-050-051-054-055-140500- MADISON-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN- INCLUDING THE CITIES OF...ENNIS...CHINOOK...STANFORD... LEWISTOWN...WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE 254 PM MDT WED JUL 13 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 636 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREAS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST MONTANA...BLAINE...FERGUS...JUDITH BASIN...MEAGHER...GALLATIN AND MADISON COUNTIES. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN 58 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 N THREE FORKS 46.03N 111.55W
07/13/2005 0.50 INCH BROADWATER MT TRAINED SPOTTER
HAIL DRIFTS ON SIDE OF HYW 12 SLOWING TRAFFIC.
&&
SAUCIERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 E GEYSER 47.27N 110.47W
07/13/2005 0.88 INCH JUDITH BASIN MT TRAINED SPOTTER
GUSTY WINDS AND HEAVY RAIN.
&&
SAUCIERThe Great Falls radar (KTFX), 136 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465207.